Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 2:55 PM EDT for Bay County, Midland County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2000, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 2, 2000, 4:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
Counties Bay County, MI, Midland County, MI
The radar
The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:30 PM EDT | Hail 0.75 | Pinconning, MI | |
| Aug 2, 3:45 PM EDT | Hail 0.88 | North Bradley, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS53 KDTX 021856 SVRDTX MIC017-111-022000- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 255 PM EDT WED AUG 2 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BAY COUNTY IN SOUTHEAST MICHIGAN MIDLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 400 PM EDT * AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF PINCONNING TO 37 MILES WEST OF MIDLAND...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PINCONNING AT 320 PM EDT MIDLAND AT 345 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. DJF STRUBLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:30 AM EDT, 10 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 4:30 AM EDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 430 AM EDT WED AUG 2 2000 FOCUS OF ATTENTION TODAY WILL BE FRONT CROSSING CWA FINALLY PUTTING AN END TO WHAT WILL BE NEARLY ONE WEEK OF DAILY RAIN. TWO PRECIPITATION PRODUCERS AFFECTING CWA TODAY. FIRST WILL BE UVV PRODUCED BY DPVA ASSOCIATED WITH VORT MAX NEAR CHICAGO THAT WILL SWING ACROSS SOUTHERN TIER OF MI COUNTIES THROUGH MORNING INTO EARLY AFTERNOON. ENHANCING THIS PRECIP FIELD WILL BE AREA OF 850 MB THETA-E ADVECTION CROSSING CWA THIS MORNING. BEST THETA-E ADVECTION WILL BE CENTRAL AND NORTHERN PORTIONS OF CWA...WHILE BEST LIFT ASSOCIATED WITH VORT MAX WILL BE IN SOUTHERN CWA. SECOND PRECIPITATION PRODUCER WILL BE FRONT CROSSING CWA...AND ASSOCIATED LOW LEVEL CONVERGENCE. FRONT TAKES TIME CLEARING CWA AS SERIES OF WAVES MOVING ALONG FRONT SLOW DOWN ITS SOUTHWARD PROGRESS. FRONT CLEARS NORTHERN PORTION OF CWA DURING THE EARLY TO MID AFTERNOON...AND SOUTHERN PART OF THE CWA DURING THE EVENING. LOW LEVEL CONVERGENCE ASSOCIATED WITH FRONT IS RELATIVELY WEAK...AND WITH UPPER LEVEL SUPPORTING DYNAMICS GONE /FRONT DROPS ACROSS CWA IN REGION OF GENERALLY DNVA/...DO NOT EXPECT FRONT TO BE POTENT PRECIP PRODUCER. HOWEVER...WITH FRONT LURKING ABOUT CWA DURING PERIOD OF MAX HEATING WILL LIKELY SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SEVERE POTENTIAL LOOKS TO BE LIMITED...ALTHOUGH NOT NIL. KEY TO SEVERE WILL BE CLOUD COVER. BUFKIT ETA HOURLY TEMPERATURES SHOW MAX FOR DTW TO BE ABOUT 73 TODAY...WHILE FWC AND FAN GUIDANCE RUNNING IN THE LOW TO MID 80S. ETA BRINGS IN MORNING RAIN...THEN CLOUDS HOLDING DOWN TEMPERATURES. BASED ON SATELLITE TRENDS AND EXPECTED SCENARIO TODAY...BELIEVE FWC/FAN TEMPERATURES MORE REALISTIC. KEY THRESHOLD WILL BE 70 DEGREE DEWPOINT. MESOETA SHOWS 70 DEGREE DEW POINTS TO POOL ALONG FRONT ROUGHLY CENTERED ON 00Z...MAINLY ACROSS FAR SOUTHEAST PORTION OF CWA. TEMPERATURES IN THE LOW TO MID 80S WITH 70 DEGREE TDS WILL PRODUCE CAPES IN 2500 TO 3000 J/KG RANGE. WIND FIELDS NOT SUPPORTIVE OF SEVERE...WITH 20 TO 25 KNOT WINDS STEADY FROM 850 THROUGH 500 MB. HOWEVER...EXTREMELY DRY AIR AT MID AND UPPER LEVELS WILL FILTER INTO CWA DURING AFTERNOON AND EVENING HOURS. THIS WILL ADD TO SEVERE THREAT CREATING POTENTIAL FOR WIND DAMAGE AND HAIL AS WELL. BEST GUESS NOW IS THAT MAIN THREAT FOR AFTERNOON WILL BE PULSE TYPE SEVERE STORMS...MAINLY ISOLATED. WILL NEED TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS FOR CWA INTO THE EVENING AS FRONT WILL STILL BE A FACTOR ACROSS SOUTHERN CWA...AND VORT LOBE WILL SWING ACROSS NORTH. WILL ADD MENTION OF PATCHY FOG OVERNIGHT...AS SATURATED GROUND AND CLEARING SKIES LIKELY TO AID FOG DEVELOPMENT. DECIDED ON PATCHY BECAUSE WINDS DO NOT GO CALM...AND DEW POINTS DROP THROUGH THE NIGHT. TOMORROW...DRY AIR FILTERS INTO CWA...BRINGING PARTLY SUNNY SKIES. CU SCHEME KICKS UP QUITE A BIT FOR AFTERNOON...BUT WILL LEAVE PARTLY SUNNY SKIES GOING FOR NOW. WILL CONTINUE WITH MENTION OF SHRA FOR SOUTHERN CWA WHERE INSTABILITY IS GREATEST DURING THE AFTERNOON... AND TAPER TO NIL FOR NORTH...WITH INTERMEDIATE SLIGHT CHANCE FOR CENTRAL. WILL FAVOR FWC TEMPERATURES FOR FORECAST. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Aug 2, 11:25 AM EDT, 3 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1125 AM EDT WED AUG 2 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SOME SUNSHINE LATE THIS MORNING AND EARLY AFTERNOON ACROSS THE SAGINAW VALLEY AND THUMB REGION WILL HELP DESTABILIZE THE ATMOSPHERE. A WEAK COLD FRONT LATE THIS MORNING WAS ACROSS NORTHERN LOWER MICHIGAN INTO WISCONSIN. THIS FRONT WILL MOVE SLOWLY SOUTHEAST TO ABOUT THE SAGINAW BAY AND MIDLAND AREA BY LATE EVENING. THIS WILL HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY THIS EVENING...MAINLY NORTH OF A LINE FROM PORT HURON TO FLINT TO OWOSSO. THERE IS A SLIGHT CHANCE SOME STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 PM AND 9 PM. THE THREAT...IF STORMS DO BECOME SEVERE...WILL BE FOR HAIL UP TO THREE QUARTER INCH DIAMETER...WIND GUSTS TO 60 MPH ALONG WITH BRIEF HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR THIS AREA. FURTHER SOUTH...AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST MICHIGAN WILL LINGER OVER THE AREA THIS AFTERNOON. THIS WILL CONTINUE TO HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF A LINE FROM PORT HURON TO FLINT TO OWOSSO. THE ATMOSPHERE WILL REMAIN UNSTABLE THIS AFTERNOON...BUT DUE TO THE THUNDERSTORMS THIS MORNING...IT WILL BE LESS CONDUCIVE TO SEVERE WEATHER. THUNDERSTORMS THIS AFTERNOON MAY BE STRONG WITH A FEW WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINFALL. A COLD FRONT WILL THEN SWING THROUGH THE AREA AROUND MIDNIGHT. THIS WILL LIKELY KEEP THE CHANCE FOR THUNDERSTORMS GOING UNTIL ABOUT 2 AM. SOME THUNDERSTORMS COULD STILL BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE. ALL THUNDERSTORM MOTION WILL BE GENERALLY TO THE EAST AT ABOUT 25 MPH. KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO...AS WELL AS YOUR LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS. DRC
Local storm report, Aug 2, 12:05 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1205 PM EDT WED AUG 2 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 AM 3 NW SWARTZ CREEK MI .75 INCH HAIL
08/02/00 GENESEE PUBLIC REPORT
0910 AM ALGONAC MI .75 INCH HAIL
08/02/00 ST CLAIR PUBLIC REPORT
DJFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:44 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 46 min |
| Aug 2, 8:59 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 31 min |
| Aug 2, 4:03 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 57 min |
| Aug 2, 5:16 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 44 min |
| Aug 2, 6:32 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 28 min |
| Aug 2, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 54 min |
| Aug 2, 6:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Shiawassee | 44 min |
| Aug 2, 7:35 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 40 min |
| Aug 2, 7:46 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| Aug 2, 7:52 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 38 min |
| Aug 2, 7:59 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Saint Clair | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.